Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 66, NWS Lincoln, IL

May 10, 1996Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 1996, 2:46 AM CDT for Knox County, Illinois. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 1996, 2:46 AM CDT (07:46 UTC)
Expired
May 10, 1996, 3:30 AM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:00 AM CDTHail 1.75Knoxville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-495 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 100747
SVRSPI
ILC095-100830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
246 AM CDT FRI MAY 10 1996

THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL ILLINOIS

   ...KNOX COUNTY
 
AT 244 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 5
MILES WEST OF GALESBURG.

THE STORM WAS MOVING TO THE NORTHEAST AT 35 MPH AND SHOULD MOVE
THROUGH THE FOLLOWING TOWNS...GALESBURG...WATAGA AND VICTORIA.

TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND
STAY OFF OF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM vMAY PRODUCE
A TORNADO AT ANY TIME.

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:48 AM CDT, 58 minutes earlier.

Area forecast discussion, May 10, 1:48 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
148 AM CDT FRI MAY 10 1996

AS OF 140 AM...88D INDICATED THAT ALL OF THE RWS AND TRWS WERE N OF
CWA...THO THERE IS STILL THE CHANCE FOR SOME PCPN ACROSS EXTREME NRN
PTNS OF CWA THIS MORNING.

OTHERWISE...BELIEVE NEXT CHANCE FOR PCPN WILL BE WITH THE C FRONTAL
PASSAGE...BEGINNING JUST BEFORE NOON ACROSS NRN PTNS OF CWA.  TEMPS
TODAY SHOULD BE IN THE 70S ACROSS THE FA.

THE PCPN WILL CONT INTO THE EVENING HOURS THEN COOLER WX WILL RETURN
TO THE AREA WITH LOWS TONIGHT AROUND 50...WARMER IN THE SERN COUNTIES.

PIA      71/48  96
SPI      75/50  86
DEC      75/50  87
CMI      76/50  77
SERN IL  79/55  68

BYRD

In the hours before

Special weather statement, May 10, 12:24 AM CDT, 2 hours 22 minutes before
ILZ027>031-036>038-040>048-053-055-100625-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1224 AM CDT FRI MAY 10 1996

...A PORTION OF TORNADO WATCH #335 HAS BEEN CANCELLED...

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 4 AM HAS BEEN CANCELLED
FOR THE FOLLOWING CENTRAL ILLINOIS COUNTIES...

SCHUYLER...MASON...LOGAN...DEWITT...CHAMPAIGN...VERMILION...CASS...
MENARD...MACON...DOUGLAS AND PIATT.

THE TORNADO WATCH REMAINS IN EFFECfT UNTIL 4 AM FOR THE NORTHERN
PORTIONS OF CENTRAL ILLINOIS.

BYRD
Special weather statement, May 10, 1:14 AM CDT, 1 hour 32 minutes before
ILZ027>031-036>038-100630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
115 AM CDT FRI MAY 10 1996

...TORNADO WATCH #335 HAS BEEN CANCELLED...

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 4 AM HAS BEEN CANCELLED.

NO SEVERE WEATHER IS EXPECTED ACROSS THE AREA THIS MORNING.  HOWEVER...
THERE IS STILL A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
POSSIBLE...MAINLY NORTH OF A LINE FROM BURLINGTON IOWA TO GALESBURG TO
CHIC4AGO.

BYRD
Local storm report, May 10, 1:56 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATE OF EVENT...
NATIONAL WEATHER SERVICE LINCOLN IL
440 PM CDT THU MAY 9 1996

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0245 PM    VARNA                     IL   WIND DAMAGE
05/09/96   MARSHALL                       SECOND STORY WALL OF HOME
                                          BLOWN DOWN...MOBILE HOME
                                          DAMAGED...TREES AND POWER
                                          LINES DOWN...QUONSET HUT
                                          BLOWN OVER.

MILLER
Local storm report, May 10, 2:00 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT FRI MAY 10 1996

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0908 PM    1S RIO                    IL   TORNADO
05/09/96   KNOX                           BRIEF TOUCHDOWN.
                                          PUBLIC REPORT

0914 PM    ONEIDA                    IL   1.75 INCH HAIL
05/09/96   KNOX                           RECEIVED FROM
                                          WFO DVN.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:45 PM CDTTornado WarningILXKnox45 min
May 9, 9:23 PM CDTTornado WarningILXKnox52 min
May 9, 9:52 PM CDTTornado WarningILXPeoria, Stark53 min
May 10, 4:38 AM CDTSevere Thunderstorm WarningILXLogan, Menard32 min
May 10, 7:30 AM CDTSevere Thunderstorm WarningILXShelby30 min
May 10, 7:47 AM CDTSevere Thunderstorm WarningILXMoultrie43 min
May 10, 11:27 AM CDTFlash Flood WarningILXMoultrie, Shelby3 hr
May 10, 12:15 PM CDTFlash Flood WarningILXDouglas, Vermilion6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.